Ohio, 2012

Hail in Ohio, March 19, 2012

March 19, 2012 · NWS RLX · 2 events in 2 counties and zones

Afternoon convection fired in central and southeast Ohio along a weak boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon convection fired in central and southeast Ohio along a weak boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 1:47 PM EST, 19 minutes earlier.

Area forecast discussion, Mar 19, 1:47 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT MON MAR 19 2012

.SYNOPSIS...
RIDGING ALOFT AND SLIGHTLY DRIER AIR TUESDAY THROUGH THURSDAY.
LOW PRESSURE SYSTEM HITS THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
BEGINNING TO SEE CONVECTION FIRE ALONG ONE OF THE
BOUNDARIES...WITH STORMS IN C AND SE OH. EXPECT THIS TREND TO CONT
AND EXPAND FURTHER SE INTO CENTRAL LOWLANDS AND CENTRAL MTNS.
THERE IS AN ABUNDANCE OF SUBSIDENCE ARND H7 EVIDENT WITH A SLIVER
OF A PLUME ORIENTED WITH THIS BOUNDARY. HAVE USED RUC/NAM
DEPICTION OF THIS PLUME FOR PLACEMENT OF POPS. WENT HIGH CHC FOR A
FEW HRS LATE THIS AFTN IN SE OH...THRU CENTRAL WV. ANYTHING THAT
DOES FORM WILL TRY TO TRAIN GIVEN CORFIDI VECTORS/THICKNESS AMID
PW 1 TO 1.25 INCHES. 1 HR FFG WAY BELOW AN INCH NORTHERN HALF OF
CWA. ACTIVITY SHOULD WANE THIS EVE THOUGH AS THIS SHIFTS INTO
NORTHERN CWA.

MDLS INSIST ON BRINGING IN AN ABUNDANCE OF MID AND HI LVL MOISTURE
OVERNIGHT WHICH MAY MITIGATE FG FORMATION TO AN EXTENT.

UPR RIDGING EXPANDS NORTH TOMORROW...PROVIDING FOR A MAINLY DRY
BUT WARM DAY. EXCEPTION BEING MTNS WHERE PROXIMITY TO UPR
DISTURBANCE MAY SPARK OFF SOME SHRA/TSRA AND HAVE INCLUDED CHC
POPS TO ACCOUNT FOR THIS.

WENT ON HIGH SIDE OF GUIDANCE FOR LOWS AND A SPLIT FOR MAXT
TOMORROW. LOW TO PERHAPS A FEW MID 80S LOOK GOOD.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THIS PERIOD WILL BE DOMINATED BY A DIRTY-ISH 500 MB RIDGE...
BRINGING CONTINUED ABOVE NORMAL TEMPS THROUGH MID WEEK. MODELS
INDICATE THE RIDGE AXIS WILL STALL OUT AND REMAIN JUST WEST OF OUR
CWA. WITH THIS PATH ANY WEAK WAVES SLIDING DOWN OFF THE RIDGE WILL
MOVE OVER THE WV MOUNTAINS. THIS IS ALSO WHERE THE NAM INDICATES
THERE WILL BE A LITTLE SHEAR AND LOW-LEVEL CONVERGENCE...WHICH
SHOULD BE ENOUGH TO KICK OFF DIURNAL CONVECTION BOTH TUESDAY AND
WEDNESDAY.

MODELS SPREADS ON MAX AND MIN TEMPS ARE MINIMAL THROUGH THE
PERIOD...AND COMPARED WELL WITH INHERITED FORECAST. THUS MADE NO
MAJOR CHANGES TO FORECAST TEMPS...JUST A DEGREE HERE AND THERE.
HIGHS FOR THE LOWLANDS WILL BE IN THE MID 80S...WITH 60S AND 70S IN
THE MOUNTAINS. OVERNIGHT LOWS WILL ALSO BE VERY MILD...DROPPING INTO
THE MID 50S FOR THE LOWLANDS AND UPPER 40S TO LOW 50S IN THE
MOUNTAINS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER RIDGE HOLDS OFF S/W TROF TO THE W LONG ENOUGH TO KEEP THE
WEATHER DRY THROUGH THU...SAVE PERHAPS FOR SCATTERED DIURNAL
CONVECTION.  AFTER THAT...MODEL DIFFERENCES ARISE ON TIMING OF UPPER
LOW AS IT TRACKS THROUGH A LONG WAVE RIDGE POSITION.  KEY IS TIMING
OF NORTHERN STREAM S/W ENERGY OVER TOP OF SAID RIDGE...WHICH AFFECTS
TIMING OF THE UPPER LOW AND HOW FAR N OR S IT ENDS UP AS IT
APPROACHES THE E COAST OVER THE WEEKEND.

WENT LARGELY WITH HPC ON POP AND SKY FOR TIMING...WHICH WOULD HAVE
SYSTEM APPROACHING THU NT AND FRI AND THEN MOVES THROUGH FRI NT AND
SAT.  LOOKS LIKE SYSTEM WILL BE WEAKENING AS IT APPROACHES...BUT
STILL MOISTURE LADEN...WITH PW VALUES OF BETWEEN 1.2 TO 1.35
INCHES...NOT ONLY WAY ABOVE NORMAL...BUT IN FACT IN THE 99TH
PERCENTILE...FOR THIS TIME OF YEAR.  SO ANY RAINFALL WITH SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THIS FEATURE COULD BECOME
EXCESSIVE.  WILL LEAVE WATER MENTION IN RWS BUT CONTINUE TO KEEP
OUT OF HWO FROM THIS DISTANCE...PARTICULARLY GIVEN TIMING
UNCERTAINTY.

THE WEATHER SHOULD DRY OUT AND COOL DOWN A BIT IN THE WAKE OF THIS
SYSTEM LATE IN THE WEEKEND.

MINOR CHANGES TO TEMPERATURES VIA BLENDING IN CONSALL OR BCCONSALL.
HAVE THU A LITTLE WARMER AND THEN SLOWER COOLING TREND INTO THE
WEEKEND WITH SYSTEM MOVING THROUGH.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
4 TO 6KFT CU FIELD THIS AFTN ACROSS THE AREA. LINGERING LLVL
BOUNDARIES IN COMBINATION WITH DAYTIME HEATING SERVING AS FOCUS
FOR SHRA/TSRA THIS AFTN. CORRIDOR FROM SE OH INTO CENTRAL WV
STANDS BEST CHC OF SEEING THIS. HOWEVER CHC NOT HIGH ENOUGH TO
INCLUDE IN ANY TAF SITES ATTM OTHER THAN CB MENTION. EXPECT LOCAL
IFR VSBY IN ANY CONVECTION THOUGH.

EXTENT OF CLS TONIGHT UNCERTAIN. SHOULD CLDS NOT BE AS PREVALENT
THEN IFR/LIFR DENSE FOG OVERNIGHT...MAINLY RIVER VALLEYS AND AREAS
THAT RECEIVED RAIN LAST NIGHT AND THIS MORNING.

DRIER DAY ON TUES COURTESY OF UPR RIDGING ALOFT. HOWEVER SOME AFTN
CONVECTION POSSIBLE IN MTNS AS UPR DISTURBANCE PASSES TO THE E.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: EXTENT OF CONVECTION THIS AFTN/EVE MAY BE
LESS THAN FCST. DEVELOPMENT/LOCATION OF ANY FOG LATE TONIGHT WILL
BE DEPENDENT ON THE AMOUNT OF CLEARING THAT CAN TAKE PLACE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H =
HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M =
MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW:
TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR CONDITIONS POSSIBLE UNDER PATCHY DENSE FOG RIVER VALLEYS EARLY
TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM/30
NEAR TERM...30
SHORT TERM...MZ
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Mar 19, 2:48 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT MON MAR 19 2012

KYZ101>103-105-OHZ066-083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>026-033>036-200800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-JACKSON OH-VINTON-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
348 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047-200800-
MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
348 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS MORNING ACROSS
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. LARGE HAIL AND HEAVY
RAINFALL ARE THE PRIMARY THREATS WITH ANY CONVECTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 8:42 AM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 AM EDT MON MAR 19 2012

WVZ015-027-036-037-191545-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
942 AM EDT MON MAR 19 2012

...SHOWERS AND THUNDERSTORMS WILL AFFECT CLAY...FAYETTE...NICHOLAS
AND SOUTHEASTERN KANAWHA COUNTIES...

AT 936 AM EDT...SHOWERS AND THUNDERSTORMS WERE TRAINING OVER THE
AREA.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 NEAR MILE MARKER 96
IN WEST VIRGINIA...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 57
AND 95.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3808 8070 3809 8088 3806 8087 3806 8080
      3804 8082 3798 8077 3789 8082 3784 8092
      3793 8124 3830 8164 3859 8099 3856 8092
      3851 8088 3856 8079 3852 8074 3853 8065
      3850 8068 3836 8063 3827 8044
Special weather statement, Mar 19, 1:58 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT MON MAR 19 2012

OHZ066-067-075-084-085-192100-
ATHENS OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
258 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...NORTHEASTERN VINTON...
NORTHERN MEIGS...SOUTH CENTRAL PERRY AND SOUTHWESTERN MORGAN
COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ATHENS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR THE PLAINS...AND CHAUNCEY AROUND 315 PM...
HARRISONVILLE AROUND 320 PM...ATHENS...JACKSONVILLE...AND GLOUSTER
AROUND 330 PM...TRIMBLE AROUND 335 PM...BURR OAK STATE PARK AROUND
345 PM AND DARWIN AROUND 400 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8185 3912 8186 3906 8222 3933 8255
      3940 8246 3939 8230 3945 8229 3948 8228
      3948 8217 3955 8217 3956 8227 3962 8221

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Athens

When
March 19, 2:06 PM EST
Where
Athens County, The Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
39.370, -82.130

Hail, Washington

When
March 19, 4:20 PM EST
Where
Washington County, Reno
Measured
1.25 in hail
Property damage
$6,000
Reported by
Public
Coordinates
39.380, -81.400

At least 2 vehicles were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370726, 370728.